Article Text

PDF

Vanishing corneal epithelial crystals following thalidomide induced resolution of myeloma related paraproteinaemia
  1. G N Shuttleworth1,
  2. S D Cook1,
  3. J E Ropner2
  1. 1Bristol Eye Hospital, Lower Maudlin Street, Bristol BS1 2LX, UK
  2. 2Gloucestershire Royal Hospital, Great Western Road, Gloucester GL1 3NN, UK
  1. Correspondence to: G N Shuttleworth, Singleton Hospital, Swansea SA280A, UK

Statistics from Altmetric.com

A 64 year old man presented to the corneal service complaining of glare at night which had worsened over a 12 month period. He was found to have a pancorneal epithelial crystalline keratopathy with normal Snellen acuity (6/5 both eyes) and an otherwise unremarkable ocular examination (anterior chamber, lens, vitreous, and fundus). The crystalline keratopathy stretched from limbus to limbus and consisted of a homogeneous spread of tiny yellow crystals located in the epithelium and to a lesser extent the anterior corneal stroma. Two months later, following investigation for breathlessness he was diagnosed as suffering from multiple myeloma. Investigations revealed a raised plasma viscosity (3.28 cp), an IgG-κ paraprotein (55.9 g/l), free immunoglobulin light chains in the urine (0.49 g/24 hours), a hypercellular bone marrow aspirate (70–80% plasma cells), and a single lytic bone lesion in the left iliac crest.

He was entered into the MRC Myeloma Trial (Myeloma VII) and was randomised to receive ABCM (adriamycin, BCNU, cyclophosphamide, melphalan). However, his renal function rapidly deteriorated (creatinine 714) requiring plasma exchange. Seven courses of ABCM were completed before the myeloma reached plateau phase (paraprotein 27.1 g/l) at which point interferon alfa was begun as maintenance therapy. Seven months later, following episodes of bony pain requiring radiotherapy the myeloma relapsed (paraprotein 38.3 g/l) and CIDEX (CCNU, idarubicin, dexamethasone) therapy was initiated. Six courses of CIDEX were completed until his paraprotein again plateaued (paraprotein 23.0 g/l).

Over the 6 month period following diagnosis visual acuity deteriorated to 6/9 as the crystalline keratopathy worsened (Fig 1A, B). Epithelial debridement, followed by a bandage contact lens and topical antibiotic (while the epithelium healed) improved corneal clarity, visual acuity, and reduced glare for several weeks before deterioration occurred once more. Over the next 2 years the epithelium was debrided alternately from one eye and then the other every 2–3 months and visual acuity was maintained at 6/6 to 6/9 Snellen.

Figure 1

Slit lamp photographs of the left cornea. (A) Before thalidomide, low power. (B) Before thalidomide, high power.(C) After thalidomide, low power (pupil dilated). (D) After thalidomide, high power (pupil dilated).

Two months after completing CIDEX the myeloma relapsed again (paraprotein 38.7 g/l) and despite the use of weekly cyclophosphamide his renal function deteriorated and required haemodialysis. A month later a decision was made to try oral thalidomide therapy as the disease was progressing (paraprotein 52.8 g/l) and no longer responding to treatment. Initially he was started upon 50 mg daily; however, a peripheral neuropathy developed when the dose was increased to 100 mg daily and treatment was stopped for 3 weeks. The thalidomide was re-introduced in combination with dexamethasone, 4 days on 4 days off. The dexamethasone was slowly tailed off and the thalidomide reduced to 50 mg on alternate days and latterly to 50 mg twice weekly. Within 7 months of starting the thalidomide, the paraprotein had completely disappeared and the crystalline keratopathy had resolved (Fig 1C, D). Visual acuity at this time was 6/9 right eye and 6/18 left eye, due now in large part to the presence of early posterior subcapsular lens opacity.

Comment

Corneal crystalline deposits may occur in cystinosis, multiple myeloma, and other monoclonal gammopathies, infective crystalline keratopathy, Schyder’s central crystalline dystrophy, Bietti’s marginal crystalline dystrophy, gout, chronic renal disease, lipid keratopathy, and chrysiasis.1

Crystalline keratopathy occurs only rarely in association with multiple myeloma and monoclonal gammopathies.2,3 With the exception of Waldenstrom’s macroglobulinaemia, the crystals are composed of IgG light chains (usually κ3–6 but occasionally λ7). The crystals may be deposited in the epithelium, as in the case we present, where they have been reported to lie both between and within the epithelial cells,4,6,7 and also within the cells of the corneal stroma,5,8 conjunctiva, and lens.3,6,7

It is not known why crystallisation occurs so infrequently in these conditions or why clinical appearances are so diverse, but factors including the structure, chemical properties and concentration of the paraprotein or its metabolites,8 and the local tissue environment are likely determinants. The effect of concentration cannot be disputed as the crystals tend to disappear as the paraprotein concentrations fall; however, the rarity of these corneal crystalline depositions suggests that the chemical and tertiary structures of the proteins or their metabolites is critically important.

Although it is reported that myeloma associated crystalline keratopathy can disappear in response to chemotherapy4,6 and plasma exchange7 there are no previous reports of resolution following the use of thalidomide in refractory disease.

The mechanisms of action of thalidomide are complex and poorly defined but include immunomodulatory and anti-inflammatory effects, the modulation of TNFα, T cell proliferation, increased production of IL2 and IFN-γ and modulation of WBC migration and chemotaxis. The drug also has important anti-angiogenic effects which may be related to modulation of TNFα or a direct inhibitory effect upon angioproliferation. Thalidomide is also sedative and hypnotic and its use for these latter effects gained infamy in the 1960s.

Used as single treatment for refractory or relapsed myeloma thalidomide represents one of the most significant advances in myeloma management in the past 20 years. Around a third to two thirds of patients are said to respond to thalidomide, typically within 2 months. The response is marked by a significant (25% to a least 90%) reduction in paraprotein and Bence-Jones proteins with some, like our patient, achieving complete remission. Although the anti-angiogenic effects of thalidomide are generally considered a key factor in the efficacy of the drug in multiple myeloma, the poor response of extramedullary plasmacytomas and the lack of correlation between bone marrow microvascular density and clinical response suggest that other actions of the drug may also be important.9

In summary, we report a case of a refractory multiple myeloma with associated corneal crystalline keratopathy in which resolution of the paraproteinaemia and corneal crystalline deposits occurred concurrently and following the initiation of thalidomide therapy. The report provides further support for the use of thalidomide in refractory multiple myeloma.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.